• Previous Article
    One-dimensional, non-local, first-order stationary mean-field games with congestion: A Fourier approach
  • DCDS-S Home
  • This Issue
  • Next Article
    Large time average of reachable sets and Applications to Homogenization of interfaces moving with oscillatory spatio-temporal velocity
October  2018, 11(5): 941-961. doi: 10.3934/dcdss.2018056

A projection method for the computation of admissible measure valued solutions of the incompressible Euler equations

ETH Zurich, Seminar for Applied Mathematics, Department of Mathematics, HG J 45, Rämistrasse 101, 8092 Zurich, Switzerland

Received  February 2017 Revised  June 2017 Published  June 2018

Fund Project: This work is supported by a grant from the Swiss National Supercomputing Centre (CSCS) under project s590 and by ERC StG NN 306279 SPARCCLE.

We formulate a fully discrete finite difference numerical method to approximate the incompressible Euler equations and prove that the sequence generated by the scheme converges to an admissible measure valued solution. The scheme combines an energy conservative flux with a velocity-projection temporal splitting in order to efficiently decouple the advection from the pressure gradient. With the use of robust Monte Carlo approximations, statistical quantities of the approximate solution can be computed. We present numerical results that agree with the theoretical findings obtained for the scheme.

Citation: Leonardi Filippo. A projection method for the computation of admissible measure valued solutions of the incompressible Euler equations. Discrete & Continuous Dynamical Systems - S, 2018, 11 (5) : 941-961. doi: 10.3934/dcdss.2018056
References:
[1]

A. S. AlmgrenJ. B. Bell and W. G. Szymczak, A numerical method for the incompressible navier--stokes equations based on an approximate projection, SIAM J. Sci. Comput., 17 (1996), 358-369.  doi: 10.1137/S1064827593244213.  Google Scholar

[2]

H. Bahouri, J. -Y. Chemin and R. Danchin, Fourier Analysis and Nonlinear Partial Differential Equations, vol. 343 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer, Heidelberg, 2011. doi: 10.1007/978-3-642-16830-7.  Google Scholar

[3]

S. Balay, J. Brown, K. Buschelman, V. Eijkhout, W. D. Gropp, D. Kaushik, M. G. Knepley, L. C. McInnes, B. F. Smith and H. Zhang, PETSc Users Manual, Technical Report ANL-95/11 - Revision 3.4, Argonne National Laboratory, 2013. Google Scholar

[4]

S. Balay, W. D. Gropp, L. C. McInnes and B. F. Smith, Efficient management of parallelism in object oriented numerical software libraries, in Modern Software Tools in Scientific Computing (eds. E. Arge, A. M. Bruaset and H. P. Langtangen), Birkhäuser Press, 1997, 163-202. doi: 10.1007/978-1-4612-1986-6_8.  Google Scholar

[5]

C. Bardos and E. Tadmor, Stability and spectral convergence of Fourier method for nonlinear problems: on the shortcomings of the 2/3 de-aliasing method, Numerische Mathematik, 129 (2015), 749-782.  doi: 10.1007/s00211-014-0652-y.  Google Scholar

[6]

J. B. BellP. Colella and H. M. Glaz, A second-order projection method for the incompressible navier-stokes equations, Journal of Computational Physics, 85 (1989), 257-283.  doi: 10.1016/0021-9991(89)90151-4.  Google Scholar

[7]

Y. Brenier, C. D. Lellis and L. Székelyhidi Jr, Weak-strong uniqueness for measure-valued solutions, 2009, arXiv: 0912.1028v1. Google Scholar

[8]

D. Chae, The vanishing viscosity limit of statistical solutions of the Navier-Stokes equations. Ⅱ. The general case, Journal of Mathematical Analysis and Applications, 155 (1991), 460-484.  doi: 10.1016/0022-247X(91)90013-P.  Google Scholar

[9]

A. J. Chorin, Numerical solution of the Navier-Stokes Equations, Math. Comp., 22 (1968), 745-762.  doi: 10.1090/S0025-5718-1968-0242392-2.  Google Scholar

[10]

J.-M. Delort, Existence de mappes de tourbillon en dimension deux, Journal of the American Mathematical Society, 4 (1991), 553-586.  doi: 10.1090/S0894-0347-1991-1102579-6.  Google Scholar

[11]

R. J. DiPerna, Measure valued solutions to conservation laws, Arch. Rational Mech. Anal., 88 (1985), 223-270.  doi: 10.1007/BF00752112.  Google Scholar

[12]

R. J. Diperna and A. Majda, Reduced hausdorff dimension and concentration-cancellation for two dimensional incompressible flow, Journal of the American Mathematical Society, 1 (1988), 59-95.  doi: 10.2307/1990967.  Google Scholar

[13]

R. J. DiPerna and A. J. Majda, Concentrations in regularizations for 2-D incompressible flow, Communications on Pure and Applied Mathematics, 40 (1987), 301-345.  doi: 10.1002/cpa.3160400304.  Google Scholar

[14]

R. J. DiPerna and A. J. Majda, Oscillations and concentrations in weak solutions of the incompressible fluid equations, Communications in Mathematical Physics, 108 (1987), 667-689.  doi: 10.1007/BF01214424.  Google Scholar

[15]

U. S. Fjordholm, R. Käppeli, S. Mishra and E. Tadmor, Construction of approximate entropy measure valued solutions for hyperbolic systems of conservation laws, Found. Comput. Math., 17 (2017), 763-827, arXiv: 1402.0909. doi: MR3648106.  Google Scholar

[16]

U. S. FjordholmS. Mishra and E. Tadmor, On the computation of measure-valued solutions, Acta Numerica, 25 (2016), 567-679.  doi: 10.1017/S0962492916000088.  Google Scholar

[17]

V. Girault and P. -A. Raviart, Finite Element Methods for Navier-Stokes Equations: Theory and Algorithms Springer Series in Computational Mathematics, 5. Springer-Verlag, Berlin, 1986. doi: 10.1007/978-3-642-61623-5.  Google Scholar

[18]

R. Glowinski, Finite element methods for incompressible viscous flow, Handbook of numerical analysis, 9 (2003), 3-1176.   Google Scholar

[19]

A. Krzhivitski and O. A. Ladyzhenskaya, A grid method for the Navier-Stokes equations, Soviet Physics Dokl., 11 (1966), 212-213.   Google Scholar

[20]

S. Lanthaler and S. Mishra, Computation of measure-valued solutions for the incompressible Euler equations, 2014, Math. Models Methods Appl. Sci. , 25 (2015), 2043-2088, arXiv: 1411.5064v1. doi: MR3368268.  Google Scholar

[21]

C. Lellis and L. Székelyhidi, On admissibility criteria for weak solutions of the euler equations, Archive for Rational Mechanics and Analysis, 195 (2009), 225-260.  doi: 10.1007/s00205-008-0201-x.  Google Scholar

[22]

M. C. Lopes FilhoJ. LowengrubH. J. Nussenzveig Lopes and Y. Zheng, Numerical evidence of nonuniqueness in the evolution of vortex sheets, ESAIM: Mathematical Modelling and Numerical Analysis-Modélisation Mathématique et Analyse Numérique, 40 (2006), 225-237.   Google Scholar

[23]

A. Majda and A. Bertozzi, Vorticity and Incompressible Flow, Cambridge Texts in Applied Mathematics, Cambridge University Press, 2002.  Google Scholar

[24]

V. Scheffer, An inviscid flow with compact support in space-time, The Journal of Geometric Analysis, 3 (1993), 343-401.  doi: 10.1007/BF02921318.  Google Scholar

[25]

A. Shnirelman, On the nonuniqueness of weak solution of the Euler equation, Communications on Pure and Applied Mathematics, 50 (1997), 1261-1286.  doi: 10.1002/(SICI)1097-0312(199712)50:12<1261::AID-CPA3>3.0.CO;2-6.  Google Scholar

[26]

L. Tartar, Compensated compactness and applications to partial differential equations, in Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. Ⅳ, vol. 39 of Res. Notes in Math., Pitman, Boston, Mass. -London, 1979, 136-212.  Google Scholar

[27]

V. Yudovich, Non-stationary flow of an ideal incompressible liquid, USSR Computational Mathematics and Mathematical Physics, 3 (1963), 1032-1456.   Google Scholar

show all references

References:
[1]

A. S. AlmgrenJ. B. Bell and W. G. Szymczak, A numerical method for the incompressible navier--stokes equations based on an approximate projection, SIAM J. Sci. Comput., 17 (1996), 358-369.  doi: 10.1137/S1064827593244213.  Google Scholar

[2]

H. Bahouri, J. -Y. Chemin and R. Danchin, Fourier Analysis and Nonlinear Partial Differential Equations, vol. 343 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer, Heidelberg, 2011. doi: 10.1007/978-3-642-16830-7.  Google Scholar

[3]

S. Balay, J. Brown, K. Buschelman, V. Eijkhout, W. D. Gropp, D. Kaushik, M. G. Knepley, L. C. McInnes, B. F. Smith and H. Zhang, PETSc Users Manual, Technical Report ANL-95/11 - Revision 3.4, Argonne National Laboratory, 2013. Google Scholar

[4]

S. Balay, W. D. Gropp, L. C. McInnes and B. F. Smith, Efficient management of parallelism in object oriented numerical software libraries, in Modern Software Tools in Scientific Computing (eds. E. Arge, A. M. Bruaset and H. P. Langtangen), Birkhäuser Press, 1997, 163-202. doi: 10.1007/978-1-4612-1986-6_8.  Google Scholar

[5]

C. Bardos and E. Tadmor, Stability and spectral convergence of Fourier method for nonlinear problems: on the shortcomings of the 2/3 de-aliasing method, Numerische Mathematik, 129 (2015), 749-782.  doi: 10.1007/s00211-014-0652-y.  Google Scholar

[6]

J. B. BellP. Colella and H. M. Glaz, A second-order projection method for the incompressible navier-stokes equations, Journal of Computational Physics, 85 (1989), 257-283.  doi: 10.1016/0021-9991(89)90151-4.  Google Scholar

[7]

Y. Brenier, C. D. Lellis and L. Székelyhidi Jr, Weak-strong uniqueness for measure-valued solutions, 2009, arXiv: 0912.1028v1. Google Scholar

[8]

D. Chae, The vanishing viscosity limit of statistical solutions of the Navier-Stokes equations. Ⅱ. The general case, Journal of Mathematical Analysis and Applications, 155 (1991), 460-484.  doi: 10.1016/0022-247X(91)90013-P.  Google Scholar

[9]

A. J. Chorin, Numerical solution of the Navier-Stokes Equations, Math. Comp., 22 (1968), 745-762.  doi: 10.1090/S0025-5718-1968-0242392-2.  Google Scholar

[10]

J.-M. Delort, Existence de mappes de tourbillon en dimension deux, Journal of the American Mathematical Society, 4 (1991), 553-586.  doi: 10.1090/S0894-0347-1991-1102579-6.  Google Scholar

[11]

R. J. DiPerna, Measure valued solutions to conservation laws, Arch. Rational Mech. Anal., 88 (1985), 223-270.  doi: 10.1007/BF00752112.  Google Scholar

[12]

R. J. Diperna and A. Majda, Reduced hausdorff dimension and concentration-cancellation for two dimensional incompressible flow, Journal of the American Mathematical Society, 1 (1988), 59-95.  doi: 10.2307/1990967.  Google Scholar

[13]

R. J. DiPerna and A. J. Majda, Concentrations in regularizations for 2-D incompressible flow, Communications on Pure and Applied Mathematics, 40 (1987), 301-345.  doi: 10.1002/cpa.3160400304.  Google Scholar

[14]

R. J. DiPerna and A. J. Majda, Oscillations and concentrations in weak solutions of the incompressible fluid equations, Communications in Mathematical Physics, 108 (1987), 667-689.  doi: 10.1007/BF01214424.  Google Scholar

[15]

U. S. Fjordholm, R. Käppeli, S. Mishra and E. Tadmor, Construction of approximate entropy measure valued solutions for hyperbolic systems of conservation laws, Found. Comput. Math., 17 (2017), 763-827, arXiv: 1402.0909. doi: MR3648106.  Google Scholar

[16]

U. S. FjordholmS. Mishra and E. Tadmor, On the computation of measure-valued solutions, Acta Numerica, 25 (2016), 567-679.  doi: 10.1017/S0962492916000088.  Google Scholar

[17]

V. Girault and P. -A. Raviart, Finite Element Methods for Navier-Stokes Equations: Theory and Algorithms Springer Series in Computational Mathematics, 5. Springer-Verlag, Berlin, 1986. doi: 10.1007/978-3-642-61623-5.  Google Scholar

[18]

R. Glowinski, Finite element methods for incompressible viscous flow, Handbook of numerical analysis, 9 (2003), 3-1176.   Google Scholar

[19]

A. Krzhivitski and O. A. Ladyzhenskaya, A grid method for the Navier-Stokes equations, Soviet Physics Dokl., 11 (1966), 212-213.   Google Scholar

[20]

S. Lanthaler and S. Mishra, Computation of measure-valued solutions for the incompressible Euler equations, 2014, Math. Models Methods Appl. Sci. , 25 (2015), 2043-2088, arXiv: 1411.5064v1. doi: MR3368268.  Google Scholar

[21]

C. Lellis and L. Székelyhidi, On admissibility criteria for weak solutions of the euler equations, Archive for Rational Mechanics and Analysis, 195 (2009), 225-260.  doi: 10.1007/s00205-008-0201-x.  Google Scholar

[22]

M. C. Lopes FilhoJ. LowengrubH. J. Nussenzveig Lopes and Y. Zheng, Numerical evidence of nonuniqueness in the evolution of vortex sheets, ESAIM: Mathematical Modelling and Numerical Analysis-Modélisation Mathématique et Analyse Numérique, 40 (2006), 225-237.   Google Scholar

[23]

A. Majda and A. Bertozzi, Vorticity and Incompressible Flow, Cambridge Texts in Applied Mathematics, Cambridge University Press, 2002.  Google Scholar

[24]

V. Scheffer, An inviscid flow with compact support in space-time, The Journal of Geometric Analysis, 3 (1993), 343-401.  doi: 10.1007/BF02921318.  Google Scholar

[25]

A. Shnirelman, On the nonuniqueness of weak solution of the Euler equation, Communications on Pure and Applied Mathematics, 50 (1997), 1261-1286.  doi: 10.1002/(SICI)1097-0312(199712)50:12<1261::AID-CPA3>3.0.CO;2-6.  Google Scholar

[26]

L. Tartar, Compensated compactness and applications to partial differential equations, in Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. Ⅳ, vol. 39 of Res. Notes in Math., Pitman, Boston, Mass. -London, 1979, 136-212.  Google Scholar

[27]

V. Yudovich, Non-stationary flow of an ideal incompressible liquid, USSR Computational Mathematics and Mathematical Physics, 3 (1963), 1032-1456.   Google Scholar

Figure 1.  Color map of mean and variance of the vorticity at time $T = 1$ for two different perturbation sizes $\delta$
Figure 2.  $L^2$-norm of the error of the mean and variance of the velocity at time $T = 1$ with different values of $\delta$, for the vortex-patch initial data w.r.t. to a reference solution with $\delta = 10e-5$
Figure 3.  Histograms of the vorticity at the point $(0.8,0.8$) and final time $T = 1$ for the perturbed vortex patch
Figure 4.  Color map of the mean and the variance of both components of the velocity $\mathbf{u}$, for different values of $\delta$ at time $T = 1$, for a fixed mathcal{G} resolution of $512 \times 1024$
Figure 5.  $L^2$-error of the mean and variance for the perturbed vortex-sheet (with root mean square error) as the perturbation size $\delta$ goes to zero. The error is computed against a reference perturbation of size $\delta = 10e-4$
Figure 6.  Histograms for the shear-layer at the point $p = (0.5,0.5)$ for the first component of the velocity and for different perturbation sizes (from $\delta = 0.0016$ to $0.0128$) at the time $T = 1$
[1]

Anna Abbatiello, Eduard Feireisl, Antoní Novotný. Generalized solutions to models of compressible viscous fluids. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 1-28. doi: 10.3934/dcds.2020345

[2]

George W. Patrick. The geometry of convergence in numerical analysis. Journal of Computational Dynamics, 2021, 8 (1) : 33-58. doi: 10.3934/jcd.2021003

[3]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020050

[4]

Shasha Hu, Yihong Xu, Yuhan Zhang. Second-Order characterizations for set-valued equilibrium problems with variable ordering structures. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020164

[5]

Predrag S. Stanimirović, Branislav Ivanov, Haifeng Ma, Dijana Mosić. A survey of gradient methods for solving nonlinear optimization. Electronic Research Archive, 2020, 28 (4) : 1573-1624. doi: 10.3934/era.2020115

[6]

Manil T. Mohan. Global attractors, exponential attractors and determining modes for the three dimensional Kelvin-Voigt fluids with "fading memory". Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020105

[7]

Harrison Bray. Ergodicity of Bowen–Margulis measure for the Benoist 3-manifolds. Journal of Modern Dynamics, 2020, 16: 305-329. doi: 10.3934/jmd.2020011

[8]

Mark F. Demers. Uniqueness and exponential mixing for the measure of maximal entropy for piecewise hyperbolic maps. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 217-256. doi: 10.3934/dcds.2020217

[9]

Giulia Luise, Giuseppe Savaré. Contraction and regularizing properties of heat flows in metric measure spaces. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 273-297. doi: 10.3934/dcdss.2020327

[10]

Xuefei He, Kun Wang, Liwei Xu. Efficient finite difference methods for the nonlinear Helmholtz equation in Kerr medium. Electronic Research Archive, 2020, 28 (4) : 1503-1528. doi: 10.3934/era.2020079

[11]

Xin Guo, Lei Shi. Preface of the special issue on analysis in data science: Methods and applications. Mathematical Foundations of Computing, 2020, 3 (4) : i-ii. doi: 10.3934/mfc.2020026

[12]

Shun Zhang, Jianlin Jiang, Su Zhang, Yibing Lv, Yuzhen Guo. ADMM-type methods for generalized multi-facility Weber problem. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020171

[13]

Zexuan Liu, Zhiyuan Sun, Jerry Zhijian Yang. A numerical study of superconvergence of the discontinuous Galerkin method by patch reconstruction. Electronic Research Archive, 2020, 28 (4) : 1487-1501. doi: 10.3934/era.2020078

[14]

Vieri Benci, Marco Cococcioni. The algorithmic numbers in non-archimedean numerical computing environments. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020449

[15]

Manuel Friedrich, Martin Kružík, Jan Valdman. Numerical approximation of von Kármán viscoelastic plates. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 299-319. doi: 10.3934/dcdss.2020322

[16]

Russell Ricks. The unique measure of maximal entropy for a compact rank one locally CAT(0) space. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 507-523. doi: 10.3934/dcds.2020266

[17]

Wenbin Li, Jianliang Qian. Simultaneously recovering both domain and varying density in inverse gravimetry by efficient level-set methods. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020073

[18]

Wei Ouyang, Li Li. Hölder strong metric subregularity and its applications to convergence analysis of inexact Newton methods. Journal of Industrial & Management Optimization, 2021, 17 (1) : 169-184. doi: 10.3934/jimo.2019105

[19]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[20]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (79)
  • HTML views (118)
  • Cited by (0)

Other articles
by authors

[Back to Top]